Chat with us, powered by LiveChat Snorting Heroin: Side Effects & Dangers

Side Effects and Dangers of Snorting Heroin

Heroin is a potent opioid drug derived from morphine. Users experience an intense, euphoric high, and deep feelings of calm and sedation. These pleasurable effects and the way the drug alters the brain and body make heroin highly addictive.

While media depictions of heroin use often focus on injecting the drug with a syringe, there are other ways to ingest heroin. Snorting heroin is one common way of using the drug.

People may mistakenly believe that snorting heroin is less risky than injecting it. Research shows that snorting heroin has become more popular over time because people may believe it is a safer way to use this potent drug. However, heroin is highly addictive and has a significant risk of overdose regardless of how people use it.

This article will examine the effects and dangers of snorting heroin, as well as how to identify heroin abuse and where to find treatment to safely stop using it. Reach out to the specialists at South Carolina Addiction Treatment now to learn about our comprehensive heroin addiction treatment programs or any of our other supportive recovery options.

Snorting Heroin: The Basics

Many people choose to snort heroin instead of injecting it because this method is easier, requires less equipment, and may be seen as less risky. People who snort heroin typically use a straw, rolled-up paper, or another narrow tube to snort powdered heroin from a flat surface.

One of the reasons people believe snorting heroin is safer than injecting it is that less of the drug reaches the brain at once. People may think that this method is less likely to lead to addiction than injecting it. However, many people who snort heroin or smoke it may eventually desire a quicker and more intense high as time goes on and will end up injecting it.

Generally, there is a stigma around injecting heroin that may keep people from beginning to use it in this way. People may start by snorting or smoking this potent drug, but few can resist the drug’s intensely addictive qualities.

The Side Effects of Snorting Heroin

The side effects of snorting heroin are typically the same as injecting or smoking it. The effects of heroin use include:

  • Euphoria
  • Nausea and vomiting
  • Flushed skin
  • Drowsiness
  • Constricted pupils
  • Slurred or incoherent speech
  • Loss of coordination
  • Disorientation
  • Itching

Snorting heroin can cause other effects that do not occur with other methods of ingestion. They include:

  • Nasal congestion
  • Frequent nosebleeds
  • Watery eyes
  • Drastic mood swings

You may notice the tools people use when snorting heroin, such as rolled-up paper or straws coated with a white powdery substance.

The Dangers of Snorting Heroin

Snorting heroin can cause a range of disruptive, dangerous mental and physical effects. Some of the long-term dangers of snorting heroin include:

  • Irreversible damage to the nasal passages and sinuses
  • Chronic nosebleeds
  • Dry throat and mouth
  • Brain damage
  • Liver damage
  • Lung damage and breathing problems
  • New or worsening symptoms of a mental illness
  • Addiction
  • Overdose

Overdose is one of the most significant dangers of snorting heroin or using it in other ways. A heroin overdose is a life-threatening medical emergency that requires immediate intervention and treatment.

Heroin Overdose: A Life-Threatening Risk

An overdose occurs when someone takes a dose of heroin that is too much for their body to handle. People who use heroin frequently–by snorting it, injecting it, or smoking it–can develop tolerance, meaning they need to use more of the drug to get the effects they want. Over time, people can end up taking larger and larger doses, putting themselves at increased risk of an overdose.

Signs of a heroin overdose include:

  • Slow or shallow breathing
  • Very small, “pinpoint” pupils
  • Blue lips or nails
  • Discolored tongue
  • Low blood pressure
  • Weak pulse
  • Stomach or intestinal spasms
  • Muscle spasms
  • Delirium
  • Disorientation
  • Coma

Without immediate medical intervention, people experiencing a heroin overdose can lose consciousness, stop breathing, or sustain life-threatening brain damage. If someone near you is experiencing an overdose, call 911 right away and remain with them until help arrives. If you have Narcan (Naloxone) available, administer it quickly.

Treatment For Heroin Addiction

People who become addicted to heroin are often unable to stop using this potent drug on their own. Fortunately, heroin addiction treatment programs can help people safely detox from heroin and learn the skills they need to avoid relapse for life.

During detox, people receive round-the-clock supervision, care, and medical treatment that allows them to have a safe, comfortable detoxification. After heroin detox, people participate in a tailored treatment program that will help them address their substance abuse’s physical, psychological, and behavioral roots.

Treatment plans include:

  • Medications to reduce cravings and manage lingering withdrawal symptoms
  • Individual, group, and family therapy
  • Relapse prevention education and coping skills practice
  • Mental health treatment
  • Aftercare planning
  • Nutrition support, massage, exercise, mindfulness, and other holistic practices to reduce stress and provide comfort

Heroin addiction is a complex condition that requires thoughtful, holistic care and continuing support. People who snort heroin or use it in other ways must find the treatment they need to regain control over their lives and health so that they can avoid the short and long-term dangers of heroin use.

Find Help Now

If you or someone you love needs help to stop using heroin, you are not alone. The compassionate, comprehensive treatment you need is available at South Carolina Addiction Treatment.

Contact our specialists now to explore our heroin addiction treatment programs or any of our supportive recovery options.

Medically Reviewed: November 21, 2023

Dr Ashley

Medical Reviewer

Chief Editor

About

All of the information on this page has been reviewed and verified by a certified addiction professional.

Dr Ashley Murray obtained her MBBCh Cum Laude in 2016. She currently practices in the public domain in South Africa. She has an interest in medical writing and has a keen interest in evidence-based medicine.


All of the information on this page has been reviewed and verified by a certified addiction professional.

WE'RE READY TO HELP YOU BEGIN A NEW LIFE